Alert archive / Missouri / Flash Flood Warnings in 2006
Flash Flood Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 31, 2006, 3:17 PM CDT for Dent County, Shannon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 3:17 PM CDT (20:17 UTC)
- Expired
- May 31, 2006, 9:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dent County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 154 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:42 PM CDT | FLASH FLOOD | 2 Se Salem, MO | LOW WATER CROSSING FLOODED AT P HIGHWAY AND COUNTY ROAD 515 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 312020
FFWSGF
MOC065-203-010215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN SOUTH CENTRAL MISSOURI.
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
* UNTIL 915 PM CDT.
* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN
OVER SMALL TRIBUTARIES OF THE JACKS FORK AND CURRENT RIVERS...OR
RURAL AREAS OF SHANNON AND DENT COUNTIES THIS AFTERNOON.
THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN OVER THESE
AREAS...THEREFORE...FLASH FLOODING IS LIKELY LATE THIS AFTERNOON
AND EVENING OVER SHANNON AND DENT COUNTIES.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SALEM...BIRCH TREE...EMINENCE...WINONA...AKERS...ALLEY
SPRING...ANUTT...BANGERT...BOSS...DARIEN...GLADDEN AND HOWES.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
3725 9118 3718 9113 3712 9106 3709 9123
3690 9125 3689 9166 3744 9163 3743 9175
3761 9174 3762 9180 3778 9180 3778 9133
3769 9133 3768 9117 3760 9117 3760 9133
3748 9132
$$
CRAMER3 follow-up statements
000
WGUS73 KSGF 312234
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED MAY 31 2006
MOC065-203-010215-
SHANNON MO-DENT MO-
532 PM CDT WED MAY 31 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL THAT OCCURRED ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED THAT BETWEEN THREE AND 4 INCHES HAVE OCCURED
OVER SOME LOCATIONS IN SHANNON AND DENT COUNTY.
LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA.
RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
INCLUDE...SALEM...BIRCH TREE...EMINENCE...WINONA...AKERS...ALLEY
SPRING...ANUTT...BANGERT...BOSS...DARIEN...GLADDEN...HOWES...HOWES
MILL...JADWIN...LAKE SPRING...LECOMA...LENOX...MIDRIDGE...MONTAUK
AND MONTIER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN
LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
3725 9118 3718 9113 3712 9106 3709 9123
3690 9125 3689 9166 3744 9163 3743 9175
3761 9174 3762 9180 3778 9180 3778 9133
3769 9133 3768 9117 3760 9117 3760 9133
3748 9132
$$
LINDENBERG000
WGUS73 KSGF 312357
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT WED MAY 31 2006
MOC065-203-010215-
SHANNON MO-DENT MO-
657 PM CDT WED MAY 31 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL OCCURRED OVER PORTIONS OF SHANNON AND
DENT COUNTIES EARLIER IN THE AFTERNOON. ANOTHER AREA OF
THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WAS PUSHING INTO
SOUTHWESTERN SHANNON COUNTY.
DOPPLER RADAR INDICATED BETWEEN THREE AND FOUR INCHES OF RAINFALL
OCCURRED WITH THE STORMS EARLIER IN THE AFTERNOON OVER CENTRAL
SECTIONS OF BOTH DENT AND SHANNON COUNTIES. THE HEAVY RAINFALL FELL
MOSTLY WITHIN AN HOUR AND A HALF...BUT WAS STILL PRODUCING RUNOFF
FLOODING. THE FLOODING IS EXPECTED TO CONTINUE INTO THE EVENING.
A LOW WATER CROSSING WAS REPORTED AS FLOODED ALONG P HIGHWAY AND
COUNTY ROAD 515...2 MILES SOUTHEAST OF SALEM ALONG THE DRY VALLEY
CREEK.
IN ADDITION TO THE REPORTED LOW WATER CROSSING...THERE MAY BE
ADDITIONAL LOW LYING AREAS FLOODED OVER REMOTE AREAS OF DENT AND
SHANNON COUNTIES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN
LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
3725 9118 3718 9113 3712 9106 3709 9123
3690 9125 3689 9166 3744 9163 3743 9175
3761 9174 3762 9180 3778 9180 3778 9133
3769 9133 3768 9117 3760 9117 3760 9133
3748 9132
$$
LINDENBERG000
WGUS73 KSGF 010203
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT WED MAY 31 2006
MOC065-203-010215-
SHANNON MO-DENT MO-
902 PM CDT WED MAY 31 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...
AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR THAT THE
HEAVY RAINFALL WHICH AFFECTED SHANNON AND DENT COUNTIES EARLIER IN
THE AFTERNOON HAVE MOVED OUT OF THE AREA. DOPPLER RADAR ESTIMATED
BETWEEN THREE AND FOUR INCHES OF RAINFALL OCCURRED EARLIER WITH
THESE STORMS WHICH LED TO FLASH FLOODING OF LOW LYING AREAS.
WHILE THE HEAVY RAIN HAS ENDED...SOME LOW WATER CROSSINGS MAY STILL
BE FLOODED...INCLUDING THE LOW WATER CROSSING IN DENT COUNTY 2 MILES
SOUTHEAST OF SALEM ALONG HIGHWAY P NEAR DRY VALLEY CREEK.
SINCE ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED TONIGHT...THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM. HOWEVER...DUE TO
THE ONGOING FLOODING OF SOME LOW WATER CROSSINGS...THE FLASH FLOOD
WARNING WILL BE REPLACED WITH A FLOOD WARNING THROUGH THE NIGHTTIME
HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN
LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
3725 9118 3718 9113 3712 9106 3709 9123
3690 9125 3689 9166 3744 9163 3743 9175
3761 9174 3762 9180 3778 9180 3778 9133
3769 9133 3768 9117 3760 9117 3760 9133
3748 9132
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 2 minutes earlier.
Area forecast discussion, May 31, 3:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT WED MAY 31 2006 .DISCUSSION... SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO. ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR. MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND WOULD RATHER NOT CHASE RADAR TRENDS YET. THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST POPS OVER THE EASTERN CWA. LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA && .AVIATION... FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 31, 1:00 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 31 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CONTAINING MICROBURST WINDS IN EXCESS OF 60 MPH...SMALL HAIL LESS THAN PENNY SIZE...HEAVY RAIN CONDUCIVE TO LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: AREAS ALONG AND EAST OF A LINE FROM BULL SHOALS LAKE TO TUCUMSEH MISSOURI WILL HAVE SLIGHT POTENTIAL FOR MICROBURST WINDS FROM AFTERNOON THUNDERSTORMS. THE REST OF THE OUTLOOK AREA WILL HAVE THE POTENTIAL FOR NON-SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DISCUSSION: A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...AREAS ALONG AND EAST OF A LINE FROM BULL SHOALS LAKE TO TUCUMSEH MISSOURI HAS SUFFICIENTLY DESTABILIZED FOR A FEW PULSE SEVERE THUNDERSTORMS. MAINLY MICROBURST WINDS WILL BE ASSOCIATED WITH THIS ACTIVITY. GIVEN THE AMOUNT OF MOISTURE THAT IS WITHIN THE ATMOSPHERE TODAY...FLASH FLOODING MAY ALSO BECOME A PROBLEM WITH SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. LOCALLY HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:42 PM CDT | Flash Flood Watch | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 7 hr |
| May 30, 11:00 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 9 hr |
| May 30, 11:21 PM CDT | Flash Flood Warning | SGF | Jasper | 9 hr |
| May 31, 1:02 AM CDT | Flash Flood Warning | SGF | Benton | 7 hr |
| May 31, 4:30 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 31, 5:51 PM CDT | Flash Flood Warning | SGF | Phelps, Pulaski | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.